Minnesota, 2010Damaging Wind in Minnesota, April 29, 2010
April 29, 2010 · NWS ARX · 1 event in 1 county or zone
A warm front lifted northward into southern Minnesota during the evening hours of April 29th. Scattered severe thunderstorms developed along the warm front and moved over southeast Minnesota in the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward into southern Minnesota during the evening hours of April 29th. Scattered severe thunderstorms developed along the warm front and moved over southeast Minnesota in the evening hours. The thunderstorms knocked trees down onto Highway 105 six miles south of Austin in Mower County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 29, 2:50 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 29, 2:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT THU APR 29 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE MAIN CONCERN FOR THIS TIME PERIOD IS THE SEVERE WEATHER
THREAT ON FRIDAY AFTERNOON AND EVENING.
FOR TONIGHT...THE 29.12Z NAM/WRF...SPC...AND ARX MESO WRF
MODELS SUGGEST THAT THERE WILL BE MODERATE TO STRONG FRONTOGENESIS
IN THE 900 TO 800 MB LAYER ACROSS SOUTHEAST MINNESOTA...AND WEST
CENTRAL AND NORTH CENTRAL WISCONSIN THIS EVENING. THERE IS SOME CONCERN
THAT THIS COULD RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS BETWEEN 30.00Z AND 30.03Z.
FURTHER SOUTHWEST ACROSS SOUTHWEST IOWA...EASTERN NEBRASKA...AND
NORTHEAST KANSAS THERE SHOULD BE A MORE WIDESPREAD AREA OF SHOWERS
AND THUNDERSTORMS DEVELOPING AT THE NOSE OF A VERY STRONG LOW
LEVEL JET. THIS AREA HAS ALREADY 500 TO 1000 J/KG MEAN
CAPES...AND THESE WILL LIKELY CONTINUE TO INCREASE THIS AFTERNOON
AS THE LOW LEVEL MOISTURE CONTINUES TO INCREASE. ONCE THIS
CONVECTION INITIATES...IT IS EXPECTED TO MOVE NORTHEAST TOWARD
THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST DURING THE
OVERNIGHT AND EARLY MORNING HOURS OF FRIDAY. THERE IS PLENTY OF
SHEAR /GREATER THAN 50 KNOTS/ AVAILABLE TO HELP ORGANIZE THESE
THUNDERSTORMS. THE MAIN CONCERN IS THAT THE MODELS INDICATE THE
THE CAPES WILL BE DECREASING THROUGHOUT THE NIGHT AND THIS MAY
LIMIT THE SEVERE WEATHER CHANCES. OUR BEST CHANCES OF SEVERE
WEATHER FOR TONIGHT WILL BE LIKELY DEPENDENT UPON A STORM
DEVELOPING OUT AHEAD OF THE THUNDERSTORM COMPLEX. IF THIS DID
OCCUR...WE MAY SEE DAMAGING WINDS AND LARGE HAIL.
ON FRIDAY MORNING AND EARLY AFTERNOON...THERE ARE SOME HINTS IN
SOME OF THE MESO MODELS THAT THE PRECIPITATION MAY BECOME MORE
SCATTERED. IF THIS DOES INDEED OCCUR...THIS WOULD FURTHER ENHANCE
OUR SEVERE WEATHER CHANCES DURING THE LATTER PARTS OF THE
AFTERNOON AND EVENING AS A STRONG SHORT WAVE TROUGH MOVES THROUGH
THE REGION. LIKE TONIGHT...THERE WILL BE PLENTY OF 0-6 KM SHEAR
/WELL IN THE EXCESS OF 50 KNOTS/ AVAILABLE FOR THE THUNDERSTORMS
TO BECOME ORGANIZED. THE 0-1 KM HELICITY IS IN THE EXCESS OF
200 J/KG. IN ADDITION...THE 29.09Z SPC SREF SHOWS FAIRLY DESCENT
PROBABILITIES OF SIGNIFICANT TORNADOES ACROSS MUCH OF THE AREA
BETWEEN 30.21Z AND 01.03Z. IN ADDITION TO THE TORNADO POSSIBILITY...
WE MAY ALSO SEE LARGE HAIL AND DAMAGING WINDS.
ON SATURDAY NIGHT...THE MODELS CONTINUE TO STRUGGLE ON HOW FAR
WEST AND NORTH THE PRECIPITATION WILL GET INTO OUR FORECAST AREA.
THE 29.12Z MODELS SHIFTED THE PRECIPITATION A BIT FURTHER
SOUTHEAST THAN THE 29.00Z MODELS. THERE WAS SOME THOUGHT BY HPC
THAT THIS NORTHWESTWARD SHIFT IN THE 29.00Z MODELS COULD HAVE
BEEN A RESULT OF CONVECTIVE FEEDBACK THAT WAS SHOWING UP IN
SEVERAL OF THE GFS RUNS. SINCE THE FURTHER SOUTHEAST TRACK WAS THE
PREFERRED TRACK OF THIS SYSTEM...THE PRECIPITATION CHANCES WERE
LOWERED A BIT. HOWEVER WITH THIS SAID...THERE WAS STILL CONCERN
THAT THE PRECIPITATION CHANCES WERE STILL TOO FAR WEST.
.LONG TERM...SUNDAY THROUGH THURSDAY
ON SUNDAY...THE MODELS CONTINUE TO STRUGGLE ON HOW FAR THE NORTH
AND WEST PRECIPITATION WILL GET. BOTH THE 29.12Z GFS AND NAM/WRF
SUGGEST A CHANCE OF PRECIPITATION ACROSS WESTERN WISCONSIN.
MEANWHILE THE 29.12Z ECMWF HAS WENT DRY. SINCE THE ECMWF USUALLY
DOES BETTER DURING THIS TIME PERIOD AND THERE WAS SOME TALK
EARLIER FROM HPC THAT THEY WERE CONCERNED THAT SOME CONVECTIVE
FEED BACK MAY HAVE BROUGHT THIS SYSTEM TOO FAR WEST...THE
PRECIPITATION CHANCES WERE LOWERED A BIT DURING THE MORNING.
FOR THE REMAINDER OF THIS PERIOD...THE MODELS CONTINUE TO STRUGGLE
AND THERE HAS BEEN VERY LITTLE RUN TO RUN CONSISTENCY. AS A RESULT...
THE PRECIPITATION CHANCES WERE HELD ON THE LOW SIDE FOR MONDAY AND
THURSDAY NIGHT. IN ADDITION...THE HPC MAXIMUM AND MINIMUM
TEMPERATURE GUIDANCE WERE RAISED 5 TO 10 DEGREES DURING SOME PARTS
OF THIS FORECAST. IN AN EFFORT TO TONE BACK THESE CHANGES AND
ALSO TO HANDLE THE MODEL INCONSISTENCIES...A BLEND OF THE
OPERATIONAL AND 29.12Z HPC WERE USED TO GENERATE THE
MAXIMUM/MINIMUM TEMPERATURES.
&&
.AVIATION...TONIGHT THROUGH FRIDAY
DYNAMIC CHANGES EXPECTED NEXT 24 HOURS AS LOW LEVEL MOISTURE
TRANSPORT CONTINUES THIS EVENING AHEAD OF DEEPENING SURFACE LOW AND
SHORT WAVE APPROACHES EARLY FRIDAY OUT OF THE SOUTHWEST. COULD SEE
CONVECTION DEVELOP HEADING INTO THIS EVENING BUT EXPECTING BULK OF
ACTIVITY TO BE NORTH OF THE TAF SITES. MORE FAVORED AREA OF
CONVECTION DEVELOPS OVER THE EASTERN PLAINS AND WILL SHIFT NORTHEAST
TOWARDS THE AREA OVERNIGHT. WILL INTRODUCE SHOWER ACTIVITY IN THIS
TIME FRAME AND GIVEN UNCERTAINTY INCLUDE A FAVORED BRIEF WINDOW OF
THUNDERSTORMS.
AS NEXT SHORT WAVE EJECTS FROM AMPLIFIED FLOW EARLY FRIDAY...
CONVECTION COULD CONTINUE TO BLOSSOM WITH ENHANCED LOW LEVEL
MOISTURE RETURNING. AGAIN...DIFFICULT TO TIME BEST WINDOW OF MVFR OR
LOWER CONDITIONS SO WILL RIDE WITH SHOWERS THROUGH THE DAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MNZ086-MNZ087-
MNZ094-MNZ095.
IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ008-IAZ009-
IAZ010-IAZ018-IAZ019-IAZ029.
&&
SHORT/LONG TERM...BOYNE
AVIATION...TJSHazardous weather outlook, Apr 29, 1:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT THU APR 29 2010
IAZ008>010-018-019-029-MNZ086-087-094-095-301100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
239 PM CDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE INTO THE EVENING HOURS
WITH GUSTS AROUND 40 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA LATER THIS EVENING OR OVERNIGHT. HEAVY RAIN AND
LIGHTNING ARE THE MAIN THREATS....ALTHOUGH THERE IS CHANCE SOME
STORMS COULD BE STRONG OR SEVERE BRIEFLY WITH THE POSSIBILITY OF
HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE COULD BE SOME LINGERING THUNDERSTORMS AROUND EARLY FRIDAY
BUT ADDITIONAL STORMS ARE POSSIBLE AS A COLD FRONT MOVES INTO THE
AREA DURING THE DAY. THERE IS UNCERTAINTY ON HOW MUCH SUNSHINE OR
INSTABILITY WILL DEVELOP ON FRIDAY BUT CONDITIONS ARE LOOKING
MORE FAVORABLE FOR POSSIBLE SEVERE WEATHER FRIDAY AFTERNOON AND
EVENING. LARGE HAIL...DAMAGING WIND AND EVEN SOME TORNADOES ARE
POSSIBLE BEFORE STORMS EXIT THE AREA FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AFTER 9PM.
SPOTTERS MAY ALSO BE NEEDED ON FRIDAY INTO FRIDAY NIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
301100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
239 PM CDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. A FEW STRONGER
STORMS MAY PRODUCE GUSTY WINDS...LIGHTNING AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE COULD BE SOME LINGERING THUNDERSTORMS AROUND EARLY FRIDAY BUT
ADDITIONAL STORMS ARE POSSIBLE AS A COLD FRONT MOVES INTO THE AREA
DURING THE DAY. THERE IS UNCERTAINTY ON HOW MUCH SUNSHINE OR
INSTABILITY WILL DEVELOP ON FRIDAY BUT CONDITIONS ARE LOOKING MORE
FAVORABLE FOR POSSIBLE SEVERE WEATHER FRIDAY AFTERNOON AND EVENING.
LARGE HAIL...DAMAGING WIND AND EVEN SOME TORNADOES ARE POSSIBLE
BEFORE STORMS EXIT THE AREA FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER CONDITIONS CLOSELY ON FRIDAY.
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FOR A VARIETY OF
HAZARDS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
SHEA
Thunderstorm Wind, Mower
- When
- April 29, 7:00 PM CST
- Where
- Mower County, 2.9 mi SSW of Varco
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.581, -93.001
Law enforcement reported large trees down across Highway 105 six miles south of Austin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, April 29, 20101 death · 1 event
- Tornado and Hail in Nebraska, April 29, 2010$650,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, April 29 to 30, 2010$297,000 · 2 in hail · 40 events
- Strong Wind in Massachusetts, April 29, 20104 injured · $193,000 · 13 events
- Strong Wind in Connecticut, April 29, 2010$250,000 · 1 event
- Hail and Damaging Winds in Iowa, April 29, 2010$79,000 · 1.75 in hail · 20 events
- Strong Wind in Connecticut, April 29, 2010$120,000 · 2 events
- Strong Wind in Illinois, April 29, 2010$68,000 · 6 events
- High Wind and Strong Wind in New Mexico, April 29, 2010$44,000 · 86 kt wind · 15 events
- Strong Wind in Rhode Island, April 29, 2010$60,000 · 2 events
- High Wind in Illinois, April 29, 2010$30,000 · 55 kt wind · 4 events
- Tornado and Hail in Kansas, April 29, 2010EF0 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222085.